Why Sunlight and Your Medications May Not Mix
Updated December 29, 2014.
Written or reviewed by a board-certified physician. See About.com's Medical Review Board.
Summer is in full swing! Whether you’re hanging out in a local park or can afford the price of gas to go to the beach, it will be hard to get through the rest of the season without getting some sun.
If you take certain medications, you need to make sure that you are careful about protecting your skin. Dozens of prescription and over-the-counter medications can cause an increase in sensitivity to sunlight, known as photosensitivity.
This medication side effect can cause you to burn more easily or quickly; or, result in hives and other skin eruptions.
Some of the commonly used medications that cause photosensitivity include certain antihistamines, such as Benadryl (diphenhydramine), used to treat nasal allergies; NSAIDs, such as Naprosyn (naproxen), used to treat pain and inflammation; and antibiotics, such as Achromycin (tetracycline) and Septra (sulfamethoxazole and trimethoprim). Other medications that can make you more sensitive to the sun include certain antidepressants, anti-psychotics, drugs used to treat heart disease and hypertension, cancer chemotherapy, and oral diabetes medications.
If you are taking a medication that causes photosensitivity, it is important to take the following precautions:
- Avoid prolonged exposure to the sun, especially in mid day between 10 a.m. and 4 p.m.
- Wear protective clothing including sunglasses that block UV rays, hats with a wide brim, long-sleeved shirts and pants. Several companies make sun-protective clothing.
- Use a sunscreen that protects you from both UVA and UVB rays. Apply the sunscreen 30 minutes prior to exposure and reapply the product after swimming or excessive sweating.
If you are not sure if your medication causes photosensitivity, speak with your pharmacist.
The following article from About.com provides important information about photosensitivity: